MAUDE Adverse Event Report: COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Catalog Number HLF-M273-H30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510k # k124030.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during retrograde intrarenal surgery , when the doctor was using the cook® multi-use holmium laser fiber it broke in the external side of the ureteroscope, they could retrieve the fiber part that had remained inside the ureteroscope.They stripped the fiber and continued the procedure with the same fiber.No adverse events have been reported as a result of the alleged malfunction.
 
Event or Problem Description
There has been no new information received since the last report was submitted.
 
Additional Manufacturer Narrative
Additional information: d10.Investigation ¿ evaluation a visual inspection and dimensional verification of the returned device was conducted.A document based investigation was also performed including a review of complaint history, the device history record, instructions for use, manufacturing instructions, quality control data, and trends.One used one multi use 273 fiber was returned for investigation bearing lot number 7770060.Visual examination confirmed the fiber was returned in used condition.The fiber length measured 214cm.Cladding at the distal tip is stretched to separation with 2mm of fiber optic protruding from the cladding.Black charring seen on the cladding behind the point of separation.The fiber is secured inside the plug.The plug and ferrule appear undamaged.The device history record was reviewed and noted there were no non-conformances that may have contributed to this incident.A search of complaint records revealed this is the only complaint associated with complaint lot number 7770060.The instructions for use (ifu) advises that a number of different factors affect the life of any particular fiber, including: ¿ extended lasing power.¿ continuous lasing with fiber tip in contact with tissue.¿ lasing with a contaminated or damaged proximal end.¿ improper handling.¿ poor laser beam alignment or focus.¿ never subject fiber optics to sharp bends in handling, use or storage.¿ always keep connector end dry and free from contaminates.¿ discard any fiberoptic assembly that is cracked or broken, or does not meet minimum transmission standards.¿ do not exceed power limits.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.Laser fibers are tested during manufacturing processes to assure the fiber is recognized and no failure codes are present.In addition, to assure no breaks are present along the fiber length and the green output from end of fiber creates a well-defined circle.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Any of the listed factors provided in the ifu can cause the alleged malfunction.Based on the information available an investigation conclusion could not be determined.Per the quality engineering risk assessment, no additional risk mitigating activity is required at this time.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK® MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8133559
Report Number1820334-2018-03514
Device Sequence Number2056819
Product Code GEX
UDI-Device Identifier10827002236681
UDI-Public(01)10827002236681(17)200322(10)7770060
Combination Product (Y/N)N
Initial Reporter CountrySP
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/22/2020
Device Catalogue NumberHLF-M273-H30
Device Lot Number7770060
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2019
Initial Date Received by Manufacturer 11/21/2018
Supplement Date Received by Manufacturer01/09/2019
Initial Report FDA Received Date12/05/2018
Supplement Report FDA Received Date01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SENSOR WIRE GUIDE, STORZ FLEXIBLE ENDOSCOPE